Mayo Clinic Connect
I’ve been diagnosed with functional tremors. Anyone else ever had this diagnosis.
Low magnesium ( and, no, low mag doesn't show up on standard lab tests – only if your doc is savvy enough to run an intracellular mag test) can cause tremors and fasciculations – twitches) . Americans tend to be low in magnesium. What can make it worse? Sometimes drugs, especially proton pump inhibitors (PPIs) – any of the drugs ending in "oprazole" like lansoprazole and omeprazole and rabeprazole – brand names Aciphex, Prilosec,Prevacid.Protonix etc.
Jump to this post
I'm glad that you shared this interesting information, @slynnb. I take it that intracellular magnesium test must be different than a regular magnesium test? What type of doctor would be most likely to run this type of test?
Did you come upon this information from personal experience or by reading about it?
To be more specific ( and please excuse typos, i'm in a big hurry due to work) – the intracellular test is a red blood cell (RBC) test which measures the level of magnesium found inside the red blood cells NOTthe magneisum just floating in the blood serum. Symptoms of low levels of magnesium in red blood cells include heart palpitations, muscle cramps, muscle tremors and twitches and more.
Liked by Teresa, Volunteer Mentor, beth11
Appreciate that information, @slynnb!
I have Essential Tremors. My right hand shakes and I take 50 mg of Primidone. It definitely does help. Don't know if Functional and Essential Tremors are the same thing.
They're not. My neurologist told me that they are not the same. I had an MRI and he said they were not essential tremors.
Hi, @carols2dogs – welcome to Mayo Clinic Connect. You mentioned your neurologist told you that functional and essential tremors are not the same, and that you don't have essential tremor. If you are comfortable sharing, what diagnosis were you given? Sounds like you are having some tremor or tremor-like symptoms. If so, what are the tremors you are experiencing like?
Liked by John, Volunteer Mentor
I haven’t found anyone currently on Connect who has talked about functional tremors. @johnjames has talked about shaking related to Parkinson’s however.
Nemo, what part of your body is affected by the tremors? Is the shaking constant or do certain situations calm the shaking or make it worse?
I have tremors caused by the medication I take. Some days worse than others. Just in my hands.
Are you taking any type of medicine that may cause these tremors or make them worse?
My nemesis is epilepsy so I am familiar with a couple of seizure treatments that may also helps tremors.
The seizure medication mysoline partially converts to Phenobarbital and like the blood pressure medication Inderal They both usually decrease tremors by about 50%. Another treatment used in epilepsy as well is DBS or deep brain stimulation which is a much more aggressive surgical procedure. I’m not sure of the success rate with the DBS.
Wishing you the best of luck,
Hi I have tremors all over my body most of the time when I sit down for a meal, usually starts in the stomach. My Doctor said it was Afib this was 18 months ago I think he is wrong about this! It is getting worse . Has anyone had this problem
ocaladave-How are you doing? You mentioned having the tremors and suffering with them for 18 months. Were you able to see another physician who could perhaps diagnose the cause?
I have shakiness that has occurred ever since I have taken the drug Gabatril. I wake up in the morning and my right hand shakes incessantly (phone can fly out of hand) . It started on the drug. The top of my body has a tendency to shake after a seizure recently when I am lying down (all seizures are usually in bed.If I am sitting body and my arms feel shaky too. My hands shake that my hand writing is like an person's at any time of the day. My neurologist has seen both arms shake and said nothing. I want to get rid of this shakiness. Slynnb@slynnb you say the source of the shakiness that occurs at times other than in the morning?
Hi @lsittll I was reading about your experiences with tremors or shakes. Have you discussed the Keto diet with your physician? It was original used to prevent seizures before medication became available. It can have neurological benefits. My husband and I followed the diet for 6 months and we both felt great. For my medical history, I am recovering from a ruptured AVM and also have neuropathy as a result. I never had a history of taking medications and still do not. A friend of ours who did the Keto diet for weight loss discovered while he was on the diet for 3 months he did not have any tremors. He had lost 25 pounds when he decided to stop and made that discovery. I hope this helps with your research. Having knowledge is powerful. Wish you well in finding a solution, good luck! Remember everyone is different. You can learn about what is best for yourself through trial and error.
I've had hand tremors for several years which affect my cursive and printed writing. In addition have trouble with pc mouse, hand tools, etc.. My Neurologist has had me on Gabapentin for a year and a half with no improvement. I was informed I do not have Parkinson's and recently referred to a Neuro movement specialist. Will share my visitation results.
Liked by Colleen Young, Connect Director, Teresa, Volunteer Mentor
Hi @douglasebaker. My friend said he was not diagnosed with Parkinson’s either. He had inherited the tremors through his grandfather. Good luck with your appointment! Please let us know your results. Toni
Liked by Teresa, Volunteer Mentor
Hi, I'm wondering if you have any tremors in your legs. I call mine "the wobbles" & they start in my legs & work up to my arms. Neuro hasn't been able to diagnose mine. I'll look forward to reading your future posts.
Liked by Teresa, Volunteer Mentor, Erika, Connect Moderator
Hi,my tremors can start either at my hands or feet. I Also will studder.I was diagnosed with functional tremors. They usually are caused by stress. I hope this helps you.
Liked by Teresa, Volunteer Mentor, avmcbellar, cb772, Erika, Connect Moderator
Thank you! This may be what's wrong with me. I'll talk to my neurologist.
Liked by Erika, Connect Moderator
version 220.127.116.11.3.3Page loaded in 1.391 seconds